Did you know that people with Lupus often suffer with avascular necrosis?
Avascular necrosis (AVN) is officially defined as a disease that results from the temporary or permanent loss of blood supply to the bones. Without the blood supply, the bone tissue dies, and ultimately the bone could collapse.
According to the Mayo Clinic, there are many complications of Lupus, and AVN is one of them. But why? Many studies correlate the prolonged use of steroids that treat Lupus over many years to developing AVN. But sometimes Lupus patients get it after taking only a few courses of the drug or not taking the drug at all. In these cases, it’s not at all clear what caused the necrosis.
Some studies say in Lupus patients who did not receive steroid treatment, the AVN could be caused by the inflammation of Lupus itself, trauma to the bone, blood clotting issues, vasculitis, high cholesterol, alcoholism, sickle cell anemia, organ transplant, or some other unknown factor.
Whatever the cause, Lupus patients have to take care to: 1) protect joints just beginning to show signs of AVN; 2) to manage joints moderately affected by AVN with pain medications and other non-surgical therapies; and 3) to replace joints that are too painful or are close to collapse.
If you have severe joint pain in your hips, shoulders, or knees, it’s recommended that you have an MRI to rule out AVN. The sooner you find out if you have it, the better your result.
In my case of Lupus, I found out I had avascular necrosis of both femoral heads in my hips. I had never taken steroids before. This diagnosis came about four years before I found out that I had Lupus. So, my doctors at the time were so puzzled that they could not find a reason for it after testing me for sickle cell anemia and a host of other possible causes. Thankfully, I continue to receive physical therapy and practice joint protection by using a cane. This has significantly slowed the progression and my pain levels.
Avascular Necrosis–Author: Jeanne K Tofferi, MD, MPH, FACP; Chief Editor: Herbert S Diamond, MD http://emedicine.medscape.com/article/333364-overview#showall
Do you have avascular necrosis as a Lupus patient? Did you take steroids for many years? Do you know what caused your avascular necrosis? Please share your story with us. The more we share about our experience with Lupus, the more we know—together….